Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 14, NWS Topeka, KS

May 11, 20164 counties in Kansas

NWS Topeka, KS issued this flash flood warning at May 11, 2016, 6:00 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 6:00 AM CDT (11:00 UTC)
Expired
May 11, 2016, 10:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:30 AM CDTFLASH FLOOD3 N Beattie, KSWATER FLOWING OVER ROAD APPROXIMATELY 3 MILES NORTH OF BEATTIE ON K99.
May 11, 6:39 AM CDTHEAVY RAIN 2.75Wsw Corning, KS
May 11, 8:56 AM CDTHEAVY RAIN 1.34 Ssw Baileyville, KS1.30 INCHES OF RAIN FELL BETWEEN 415AM AND 7AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS53 KTOP 111100
FFWTOP
KSC013-085-117-131-111500-
/O.NEW.KTOP.FF.W.0014.160511T1100Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BROWN COUNTY IN NORTHEASTERN KANSAS...
  CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS...
  NEMAHA COUNTY IN NORTHEASTERN KANSAS...
  MARSHALL COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1000 AM CDT

* AT 558 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
  TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY. IN MARHSALL COUNTY, WATER WAS FLOWING
  OVER THE ROADWAY AT 16TH AND DEER TRAIL, AS WELL AS IN NEMAHA
  COUNTY ON HIGHWAY 187 ABOUT A MILE AND A HALF NORTH OF K9.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOLTON...MARYSVILLE...SENECA...FRANKFORT...CENTRALIA...AXTELL...WETMORE...
  MAYETTA...BEATTIE...DENISON...WHITING...CIRCLEVILLE...CORNING...NETAWAKA...
  SOLDIER...GOFF...VERMILLION...OKETO...KICKAPOO RESERVATION AND
  BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
      3957 9604 3957 9609 3971 9668 3999 9670
      3999 9626

$$
2 follow-up statements
221 
WGUS73 KTOP 111242
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT WED MAY 11 2016

KSC013-085-117-131-111500-
/O.CON.KTOP.FF.W.0014.000000T0000Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-NEMAHA-MARSHALL-
742 AM CDT WED MAY 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHWESTERN BROWN...CENTRAL JACKSON...NEMAHA AND MARSHALL
COUNTIES...

AT 740 AM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT FLASH
FLOODING IN THIS AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN.
IN MARHSALL COUNTY...WATER WAS FLOWING OVER THE ROADWAY AT 16TH AND
DEER TRAIL...AS WELL AS IN NEMAHA COUNTY ON HIGHWAY 187 ABOUT A MILE
AND A HALF NORTH OF K9.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOLTON...MARYSVILLE...SENECA...FRANKFORT...CENTRALIA...AXTELL...WETMORE...
MAYETTA...BEATTIE...DENISON...WHITING...CIRCLEVILLE...CORNING...NETAWAKA...
SOLDIER...GOFF...VERMILLION...OKETO...KICKAPOO RESERVATION AND
BAILEYVILLE.

LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
      3957 9604 3957 9609 3971 9668 3999 9670
      3999 9626

$$
967 
WGUS73 KTOP 111452
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT WED MAY 11 2016

KSC013-085-117-131-111502-
/O.EXP.KTOP.FF.W.0014.000000T0000Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-NEMAHA-MARSHALL-
952 AM CDT WED MAY 11 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BROWN...CENTRAL
JACKSON...NEMAHA AND MARSHALL COUNTIES WILL EXPIRE AT 1000 AM CDT...

FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
      3957 9604 3957 9609 3971 9668 3999 9670
      3999 9626

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:41 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 11, 2:41 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
241 AM CDT WED MAY 11 2016

.SHORT TERM...(Today and Tonight)
Issued at 239 AM CDT WED MAY 11 2016

Will be brief as storms progged to develop over next hour or so over
the area, with stronger focus along and north of I70. Threat
continues to be large hail and wind, with plume of instability
working its way northward into the area at this time.  Higher
resolution models indicate a convective system developing and moving
to the northeast, with much of the activity east of our area by
around the noon hour as the main front pushes through.  Highs should
still reach into the 70s with lows in the upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 AM CDT WED MAY 11 2016

Beginning of the period starts with surface high pressure moving
into Kansas by early afternoon Thursday keeping conditions dry and
skies mostly clear.  This high pressure moves southeast late
Thursday night as a surface low and embedded weak shortwave in the
upper level flow move across northeast Kansas Friday afternoon into
Friday night.  With models showing over 1200 J/kg of CAPE and decent
shear across the area Friday, thunderstorms will be possible during
this time period.  Saturday through Wednesday, chances for
precipitation persist in the forecast. While the GFS and ECMWF
still have significant differences in the extended, the best
chance for precipitation looks to be Monday and Monday night
associated with a shortwave moving across the southern stream
flow. Instability looks to be minimal through the end of the
period, therefore have kept either showers or showers with
isolated thunder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1142 PM CDT TUE MAY 10 2016

Not much change to the forecast as the HRRR continues to show some
inconsistency in the reflectivity prog. The 03Z HRRR tends to keep
much of the convection north of I-70 while the larger scale NAM
and GFS show more widespread precipitation. Therefore have opted
to maintain a VCTS for the most likely window. Overall the
HRRR/RAP/NAM are a little slower in developing elevated storms, so
have delayed the from groups in the previous forecast accordingly.
Still looks like some MVFR stratus could move in behind the precip
as low level moisture advection persists.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...67
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, May 10, 4:10 PM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT TUE MAY 10 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-112115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND
MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 11, 4:14 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED MAY 11 2016

KSZ024-026-039-111000-
JACKSON-JEFFERSON-SHAWNEE-
414 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHAWNEE...SOUTHWESTERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 500 AM CDT...

AT 414 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN TOPEKA...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...MERIDEN...HOYT...BERRYTON...PERRY LAKE...GRANTVILLE AND
PAULINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 354 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 171 AND 187.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3905 9549 3905 9550 3904 9550 3887 9560
      3895 9584 3929 9574 3921 9540
TIME...MOT...LOC 0914Z 197DEG 24KT 3898 9569

27
Local storm report, May 11, 4:42 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
05/11/2016  M63 MPH          GEARY              KS   ASOS

&&

EH
Local storm report, May 11, 4:54 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 AM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
05/11/2016  M63 MPH          GEARY              KS   ASOS

&&

EH
Local storm report, May 11, 5:02 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     6 W MARYSVILLE          39.84N 96.76W
05/11/2016  E60 MPH          MARSHALL           KS   LAW ENFORCEMENT

            60 MPH WIND GUSTS REPORTED NEAR HIGHWAY 36 AT THE
            MARSHALL/WASHINGTON COUNTRY LINE

&&

EH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:47 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington28 min
May 11, 2:48 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage27 min
May 11, 3:16 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington29 min
May 11, 3:23 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington37 min
May 11, 3:26 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage49 min
May 11, 3:52 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa, Riley23 min
May 11, 4:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington25 min
May 11, 4:14 AM CDTSpecial Weather StatementTOPShawnee46 min
May 11, 4:14 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley31 min
May 11, 4:32 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley43 min
May 11, 4:58 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie32 min
May 11, 5:00 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee30 min
May 11, 5:22 AM CDTSevere Thunderstorm WarningTOPJefferson8 min
May 11, 6:14 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee91 min
May 11, 7:32 AM CDTAreal Flood WarningTOPJefferson3 hr
May 11, 10:01 AM CDTRiver Flood WarningTOPMarshall38 hr
May 11, 2:05 PM CDTRiver Flood WarningTOPClay20 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.